Codeine and Kids

FDA warns of life-threatening reactions after tonsillectomy and/or adenoidectomy
Author: Sarah Aldridge

Surgical removal of adenoids and tonsils in kids with sleep apnea is often accompanied by a prescription for codeine to relieve the pain afterward. But not anymore. In February, the Food and Drug Administration (FDA) added a black box warning to codeine-containing pain relievers for children after this surgery because of the risk of breathing problems and death. The warning does not apply to children who are receiving codeine for other reasons.

In reviewing safety records since 1969 for the use of codeine in kids, the FDA discovered that 10 children (21 months to 9 years old) had died and three overdosed on codeine while recovering from adenoid and/or tonsil surgery. Adverse effects developed within the first day or two after taking a normal dose of a codeine-containing product. This is important news for parents of children with bleeding disorders who may be candidates for combined adenoid/tonsil removal.

Codeine is a narcotic often paired with acetaminophen to relieve pain. It is also found in cough and cold preparations. It is broken down by an enzyme in the liver, which converts it to morphine. Some people have a genetic variation of the enzyme that causes them to metabolize codeine more quickly and fully than others. These so-called “ultra-rapid metabolizers” wind up with too much morphine in their bloodstream, which can suppress breathing and lead to death. The effect was strong after surgical removal of the adenoids and/or tonsils in the children the FDA identified because of pre-existing obstructive sleep apnea, or brief periods during sleep when they stopped breathing. In addition, breathing can be difficult after a tonsillectomy.

Codeine overdose symptoms in kids include pronounced sleepiness; difficulty breathing or long pauses between breaths; confusion or disorientation; or blue color around the lips or mouth.

The FDA strongly advises against using codeine in all kids after adenoid and/or tonsil surgery. If your child is scheduled for this type of surgery, talk to the surgeon about alternatives to codeine for post-op pain management. Your hemophilia treatment center may also be able to advise you on more suitable pain medications.